Ask anybody who has accidentally taken a larger dose than they’ve bargained for—whether it’s prescription painkillers, marijuana edibles, or any other sort of recreational drug—and they’ll tell you that while the experience may not have been life-threatening it certainly wasn’t fun.
But for one 46-year-old woman, what began as an attempt to have a good time instead turned into a life-changing experience. Her story has now become the basis of a scientific research paper published in the Journal of Studies on Alcohol and Drugs.
The individual, identified only by the initials “CB,” began her night thinking that she would indulge in a bit of cocaine.
However, it turned out that what she snorted definitely wasn’t cocaine hydrochloride—instead, it turned out to be a dose of LSD about 550 times higher than the typical recreational dose of 100 micrograms.
About 15 minutes after ingesting the white powder, she realized that something wasn’t right. At that point, she called her roommate for help.
The authors wrote in the paper:
She started vomiting within an hour and vomited frequently for the next 12 hours … Her recollection was that she sat up for this experience and mostly ‘blacked out’ for the first 12 hours, after which she was able to communicate.
She felt ‘pleasantly high’ for the next 12 hours—with infrequent vomiting. The collateral report from the roommate revealed that she sat mostly still in a chair with her eyes either open, closed, or rolled back, frothing at the mouth, occasionally vocalizing random words and vomiting frequently.”
CB couldn’t even conduct a basic conversation until about ten hours later, when she went to the bathroom before regaining her coherence. CB’s roommate stuck to her side for another 12 hours before she finally returned to a normal state.
While the LSD overdose was no doubt a traumatizing experience, CB claims that there was a major silver lining: her chronic foot pain had entirely disappeared the next day.
CB had contracted Lyme disease in her early 20s which eventually led to injuries to her feet and ankles and subsequently, chronic pain. To manage the pain, doctors prescribed her with morphine from around 2008 to 2018.
Prior to her LSD accident, CB used an average of four to six 10mg morphine pills on a daily basis. Following the trip, she halted her use of morphine for five days without any withdrawal symptoms kicking in.
Her pain eventually returned, causing her to return to her opiates—albeit in sharply reduced doses of only one or two pills per day. She supplemented the morphine with microdoses of LSD, taking about 25 micrograms every three days.
By January 2018, her foot pain had significantly reduced to the point where she was ready to let go of morphine and all other painkillers. She reported having none of the typical withdrawal symptoms common to longtime users of morphine.
Yet instead, she had a boosted sense of anxiety, depression, social withdrawal, and had become “overly sensitive” to other people’s experiences.
The authors concluded:
“In a 46-year-old woman, intranasal ingestion of 550 times the normal recreational dosage of LSD was not fatal and had subsequent positive effects on pain levels and subsequent morphine withdrawal.
Although the effect was not sustained, she was able to reduce her morphine dose significantly with microdosing LSD and was able to come off of morphine eventually without typical withdrawal symptoms.”